Warfarin deliberate self poisoning

aka Toxicology Conundrum 016

A 30 year-old female is brought into the ED by her husband. The couple had a heated argument which ended with the patient swallowing ~2mg/kg warfarin. The ingestion occurred about 30 minutes before presentation and was witnessed by the husband. The patient is upset, but is otherwise alert and well.

The Wisconsin Alumni Research Foundation (WARF)
The Wisconsin Alumni Research Foundation (WARF)

Questions

Q1. What are the 3 most important determinants of your approach to the management of warfarin poisoning?

Answer and interpretation

The three most important things to know are:

  • Is there evidence of active bleeding?
  • What is the magnitude of the elevation in INR?
  • Does the patient have a therapeutic indication for anticoagulation, and what is it?

Without knowing the answers to these 3 questions, therapeutic over-anticoagulation or poisoning with warfarin cannot be treated appropriately.

Two other important points to emphasize are:

  • Don’t give the patient vitamin K before checking the INR!
  • Children who have ingested warfarin are managed differently to adults – we don’t usually have to check an INR (see Toxicology Conundrum 015).

Q2. Describe your management plan if the patient does not require therapeutic anticoagulation.

Answer and interpretation

Using the “Resus-RSI-DEAD” approach:

  • Resuscitation
    • Nil. Clinically significant anticoagulation will be delayed >6 hours. There should be no active bleeding.
  • Risk assessment
    • Potential for clinically significant delayed anticoagulation.
  • Supportive care and monitoring
    • Routine measures.
  • Investigations
    • Screening tests — ECG, glucose, paracetamol level.
    • Check INR on arrival (should be normal if performed within 6 hours of ingestion).
  • Decontamination
    • Although activated charcoal may reduce the absorption of the ingested warfarin if administered within 1 hour, I would not attempt decontamination. The potential for adverse effects (e.g. vomiting) and the availability of a safe, effective antidote outweigh the small benefit from decontamination.
  • Enhanced elimination
    • Nil.
  • Antidotes
    • Administer vitamin K 20 mg po (or 10 mg IV if nausea or vomiting).
  • Disposition
    • If the patient is otherwise well they may be medically discharged following the administration of vitamin K.
    • Psychiatry review is essential prior to discharge.
    • A follow up INR is required 48 hours post-ingestion. This can be performed as an outpatient.

Q3. Describe your management plan if the patient requires therapeutic anticoagulation for treatment of a spontaneous pulmonary embolism that occurred 2 months ago.

Answer and interpretation

Again, using the “Resus-RSI-DEAD” approach:

  • Resuscitation
    • Nil. Clinically significant anticoagulation will be delayed >6 hours. There should be no active bleeding.
  • Risk assessment
    • Potential for clinically significant delayed anticoagulation.
  • Supportive care and monitoring
    • Routine measures.
  • Investigations
    • Screening tests – ECG, glucose, paracetamol level.
    • Check INR on arrival (should be normal if performed within 6 hours of ingestion) and periodically thereafter according to INR and bleeding risk.
  • Decontamination
    • In contrast to the scenario in Q2, I would administer 50g activated charcoal orally within 1 hour of ingestion.
    • Decontamination is indicated because further management of a patient with a therapeutic requirement for warfarin will be easier if the extent of over-anticoagulation is limited.
  • Enhanced elimination
    • Nil.
  • Antidotes
    • Vitamin K should only be given if the INR is sufficiently elevated and the bleeding risk is sufficiently high (see Q5):
    • If INR 5-9 and bleeding risk is:
      • low – monitor INR, no vitamin K required.
      • high – monitor INR, administer 0.5-1mg vitamin K IV.
    • If INR >9 and bleeding risk is:
      • low – monitor INR, administer 1mg vitamin K IV.
      • high – monitor INR, administer 1mg vitamin K IV, consider the administration of FFP/ prothrombinex.
  • Disposition
    • Admit the patient to a ward environment to monitor INR until it has stabilised. The patient will probably require admission for about 48 hours post-ingestion.
    • Psychiatry review is essential prior to discharge.

Q4. What would be the clinical relevance of the patient having an INR of 1.1 following a delayed presentation at 48 hours post-ingestion?

Answer and interpretation

A normal INR performed 48 hours after ingestion excludes significant warfarin overdose.

In this case, it would suggest that the history is spurious – either a different medication was taken or she did not actually swallow as many tablets as reported.


Q5. What factors apart from INR determine risk of bleeding, and why are they relevant?

Answer and interpretation

In patients with warfarin poisoning or therapeutic over-anticoagulation the management is not solely dependent on the INR. If the patient is not actively bleeding but has an INR >5 we need to determine if the patient has low or high bleeding risk to decide on appropriate therapy.

Risk of bleeding is considered high in the presence of any of these factors:

  • major surgery within the previous 2 weeks.
  • thrombocytopenia
  • antiplatelet drugs (e.g. aspirin, clopidogrel)
  • active gastrointestinal disease (e.g. inflammatory bowel disease, peptic ulcer disease)

Q6. What is warfarin’s mechanism of action and why is there a delay in the anticoagulative effect?

Answer and interpretation

Warfarin results in anticoagulation by inhibiting vitamin K metabolism, which depletes the reduced form of vitamin K needed for the synthesis of clotting factors (factors II, VII, IX, X, as well as proteins C and S).

The delay in the anticoagulative effect of warfarin reflects the degradation half-lives of the preformed clotting factors. Warfarin prevents their resynthesis but does not alter the rate of degradation. The respective half-lives are:

  • factor II: 60 h
  • factor VII: 6h
  • factor IX: 24h
  • factor X: 40h

The net result of the varying half lives is a lag in INR elevation following warfarin administration (typically 8-12 hours, always >6h) with a peak effect at about 72 hours.

Interestingly, the half-lives of protein C and S, which are vitamin-K dependent inhibitors of coagulation, are intermediate in this range. This explains the importance of using alternative anticoagulation (e.g. heparin, enoxaparin) when starting treatment with warfarin. There may be a paradoxical coagulative effect after warfarin administration following depletion of the coagulation inhibitors (protein C and S) before complete degradation of the vitamin K-dependent clotting factors (factors II, VII, IX, X).


References
  • Baker RI, Coughlin PB, Gallus AS et al. Warfarin reversal: consensus guidelines, on behalf of the Australasian Society of Thrombosis and Haemostasis. Medical Journal of Australia 2004; 181(9):492-487. [fulltext]
  • Isbister GK, Hackett LP, Whyte IM. Intentional warfarin overdose. Therapeutic Drug Monitoring 2003; 25(6):715-722. PMID: 14639058

CLINICAL CASES

Toxicology Conundrum

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.